I’ve always been kind of an emotional person. Okay, not kind of. I’ve always been an emotional person. When I was six years old, I sang that Sinead O’Connor song, “Nothing Compares to You,” to my mom to let her know how wonderful I thought she was. I can still remember the disbelieving look on my mom’s face when I finished, and the laughter in her voice as she said, “That was so…beautiful, honey.” I was totally unembarrassed by my performance, and I’m pretty sure that was one of the less dramatic things I’ve done in my 27 years.
But nothing, and I mean nothing, could have prepared me for the complete and utterly blinding rage that I would experience as a result of antidepressants. When I was about fifteen months postpartum with my second son, my doctor recommended I go back on medication, since I was relapsing into PPD so frequently that it seemed I hadn’t been ready to go off the medication in the first place. She put me on Wellbutrin, which had worked really well for me in the past.
One month after starting the Wellbutrin, I felt great. I was happy, optimistic, and best of all, I wasn’t experiencing any of the emotional numbness I’d felt when I had taken antidepressants previously. I thought, “Finally, things are looking up. I can see the light at the end of the tunnel.” Only a couple weeks later, I started having the episodes.
These episodes were completely different from the ones I’d had in my previous bouts of postpartum depression; in the past, I’d have weeks at a time where I could barely lift a finger, and I didn’t even want to be in my body. This time, things were so opposite that I didn’t know to expect them, and I was caught completely off guard. I didn’t identify the episodes as a side effect of Wellbutrin until almost a month later, and that month was hell.
It pains me to remember that month, because I was so unlike myself. Like I said, I’ve always been prone to dramatics and a quick temper, but I’ve never been a rageful or mean person. During that month, though, I would snap so quickly that it felt like another being was inhabiting my body. I screamed at my children. Screamed. For no apparent reason. I’m so ashamed and heartbroken to admit it, but it’s the truth. I know I scared them; hell, I scared myself. I can still remember the look on my son’s face when I went off the handle at him for dropping a plate of food on the floor–he was terrified.
There’s nothing quite like sitting on the sidelines of your own brain as a stranger goes about your life, frightening your babies and screaming until your throat is raw. I can’t find the words to explain how it felt, but the closest I can come is to describe the sensation of Novocain at the dentist. When I’d get the numbing shot to my gums, I’d invariably stand up and look in the little mirror over the sink, then watch as I poked my face. I could see myself prodding my own lips, and I knew I was touching them, but my skin didn’t register the actual feeling.
That’s kind of how it was during that month of Wellbutrin-fueled fury. I could hear myself yelling, see my children cringing in fear, I could even feel my heart racing and my ears burning, but I felt no actual anger. I had no control. I thought I was literally losing my mind, that I’d finally gone off my rocker.
In the end, it was another side effect that made me see that the anger wasn’t coming from me. I started to feel so much anxiety, which I’d never really experienced before, that I stopped to examine how I was really responding to the medication. I’d been so over the moon about not feeling like killing myself that I hadn’t realized I wasn’t really me yet. I spoke to my doctor, and together we concluded that the Wellbutrin was the real culprit, not me.
Since my last appointment with my physician about a month ago, I’ve been on a low dose of Zoloft to go along with the Wellbutrin. The relief from the anger and anxiety was almost immediate, and the difference between last month and today is remarkable. I’ve been so much more stable, better able to handle stress, and so much less likely to want to claw my own skin off. Needless to say, life is a lot rosier now.
The episodes of anger I experienced were the only thing I’ve ever been embarrassed to admit about my PPD. I don’t think I’ve even told the whole story to my husband. For the first time, I thought there was something really, really wrong with me, and I didn’t want anyone to know. It was only the worry that I might get mad enough to hurt my children that sent me to the doctor, and even then it was difficult. I didn’t want her to think I was being abusive or that I was unfit to care for my babies, who I love more than life.
I’ve come to terms with the fact that that black month exists, although I’ve tried to block most of it out. I’ve also forgiven myself for terrorizing my children, and given myself permission to stop agonizing over it. I know they’ll forget soon enough–they’ve probably forgotten already. All I can do now is go forward, loving them enough to make up for that one month. I know I'm up to the task.
Editor's note: It's not the specific medications Alexis shares here that matter. Medication works differently for each person. What does matter is that you may experience side effects that are caused by medication that are significant enough that it is worth discussing a different med or treatment method with your doctor. Don't quit on your own, because that's never a good idea. Besides, you need a doctor's help to suss out whether what's happening to you is caused by the med or the illness itself. Instead, reach out to your healthcare provider and have a frank discussion about what's going on with you, as Alexis eventually did. Be sure to be open and honest, because it will give your physician the best possible information to figure out how to better help you.
I am glad you are better… I have heard that an antidepressant added onto another can really make a difference.. That was an incredible story. Thank you for sharing
Hi Alexis – Wow thanks for sharing that, I will keep this in mind as I see ppl in my practice. You know, I know there are side fx and I worked in a partial care unit for many years so I was exposed to alot of meds & their fx, but it is always startling to hear about this type of experience. thank you again for this info. The docs are trying to help and look what can happen. Thank goodness the right combination has been found for you, take care, Kathy
Thanks for sharing Alexis! Even without medication, anger and rage can be a symptom of PPD. I know, because that was mine! I felt the same way, ashamed and scared to tell anyone. The way you described it was spot on for how I was reacting too. I was able to overcome the PPD by seeing a therapist weekly, and it was so freeing to be able to tell her what I was going through, without judgment. Even months later, I'm finding such comfort in knowing that others went through the same thing I did! Thanks again!